Hail, Mountrail
- When
- July 19, 4:30 PM CST to 4:35 PM CST
- Where
- Mountrail County, 5.88 mi SW of Parshall Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.870, -102.220
A trough of low pressure advecting east across the Northern Plains combined with a short wave trough over south central Canada to trigger late afternoon and nighttime thunderstorms over portions of central North Dakota. Several reports of large hail and severe thunderstorm wind gusts were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A trough of low pressure advecting east across the Northern Plains combined with a short wave trough over south central Canada to trigger late afternoon and nighttime thunderstorms over portions of central North Dakota. Several reports of large hail and severe thunderstorm wind gusts were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 1:17 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 217 PM CDT THU JUL 19 2012 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... MAIN FORECAST HIGHLIGHTS BEGIN WITH THE HOT AND HUMID CONDITIONS THIS AFTERNOON AND EVENING WITH A CURRENT HEAT ADVISORY IN EFFECT. TEMPERATURES WERE IN THE MID 90S TO 100 DEGREES...WITH A FEW LOCALES IN SOUTHWESTERN NORTH DAKOTA POSSIBLY OVER 100 DEGREES. HEAT INDICES HAD REACHED 100 IN THE SOUTHWEST AND SOUTH CENTRAL. ONGOING CONVECTION IN BOTTINEAU AND ROLETTE COUNTIES HAD KEPT TEMPERATURES IN THE 70S AND 80S DURING THE MORNING AND EARLY AFTERNOON...BUT TEMPERATURES WERE ON THE RISE THERE AS WELL. WILL KEEP HEAT ADVISORY HEADLINES GOING WITH NO CHANGES. CURRENTLY...A SURFACE TROUGH EXTENDED FROM EASTERN SASKATCHEWAN ACROSS THE WESTERN DAKOTAS INTO WYOMING/NEBRASKA. AT UPPER LEVELS...THE NAM APPEARS TO HAVE A GOOD HANDLE ON UPPER LEVEL IMPULSES THAT HAD MOVED EAST ACROSS NORTH DAKOTA...AND WERE CURRENTLY OVER CENTRAL NORTH DAKOTA AND MOVING INTO/TOWARDS THE DEVILS LAKE/JAMESTOWN AREA. THE BEST MIXED LAYER CAPE WAS OVER THE JAMES RIVER BASIN...EXTENDING NORTHWARD TO DEVILS LAKE/PEACE GARDENS AREA. A LOW LEVEL JET IN THE CENTRAL DAKOTAS WITH THE NOSE OF THE JET REACHING INTO THE NORTH CENTRAL COUNTIES WHERE CURRENT CONVECTION CONTINUED. LOW AND MID LEVEL LAPSE RATES WERE QUITE HIGH...AND ONLY A MATTER OF TIME BEFORE CONVECTION INCREASES IN AREAL COVERAGE AND INTENSITY. EXPECTING THE BEST CHANCES FOR SEVERE STORMS OVER THE EASTERN HALF OF THE STATE. CURRENT MESOANALYSIS INDICATES HIGHEST SURFACE-BASED CAPE IN THE JAMES RIVER BASIN. THIS IS WHERE DEWPOINTS WERE IN THE LOWER 70S AND TEMPERATURES WERE IN THE LOWER 90S. FARTHER WEST...HIGHER SURFACE TEMPERATURES AND DEWPOINTS IN THE 50S AND 60S HAD SET UP A NORTH-SOUTH SURFACE BOUNDARY/CONVERGENCE AREA FROM BETWEEN MINOT/DEVILS LAKE TO BETWEEN BISMARCK/JAMESTOWN. EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...SOME POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL. ON FRIDAY THE MODELS ARE MORE AGGRESSIVE BRINGING A COLD FRONT SOUTHWARD ACROSS THE REGION...BRINGING COOLER AND DRIER AIR TO THE REGION. EXPECT HIGHS FRIDAY FROM THE MID 80S NORTH TO MID-UPPER 90S SOUTH...BUT LOWS FRIDAY NIGHT FROM THE LOWER 60S NORTH TO AROUND 70 FAR SOUTH. RELIEF FROM THE HEAT IS ON THE WAY! .LONG TERM...SATURDAY THROUGH THURSDAY... THE UPPER AIR PATTERN MAINLY REVOLVES AROUND AN UPPER LEVEL HIGH CENTERED OVER KANSAS WITH PERIODS OF HIGHER AMPLIFICATION AND RIDGING FOLLOWED BY DEAMPLIFICATION ACROSS NORTH DAKOTA. HOWEVER...HEIGHTS FLATTEN CONSIDERABLY WEDNESDAY/THURSDAY. THIS IS IN RESPONSE TO A CLOSED UPPER LOW WHICH IS FORECAST TO SCOOT FROM NEAR VANCOUVER SUNDAY EAST TO MANITOBA BY WEDNESDAY/THURSDAY. AS A RESULT EXPECT A COOLING TREND BY MIDWEEK IN RESPONSE TO THE ABOVE. AS FAR AS THUNDERSTORM CHANCES...MODELS IN DECENT AGREEMENT ON THE MAIN FEATURES BUT TIMING OF THESE FEATURES WILL RULE AS TO WHEN AND WHERE THE BEST CONVECTIVE CHANCES DEVELOP. RIGHT NOW...IT APPEARS THAT MOST OF SATURDAY WILL BE DRY AS THE RIDGE TEMPORARY AMPLIFIES PRIOR TO A SHORTWAVE AND ASSOCIATED SURFACE COLD FRONT WHICH ENTER THE WESTERN CWA BY SATURDAY EVENING. EXPECT THIS FRONT TO MIGRATE THROUGH SATURDAY NIGHT AND INTO SUNDAY WITH A CHANCE OF THUNDERSTORMS. THE THREAT FOR PRECIPITATION MAY LINGER IN THE JAMES RIVER VALLEY THROUGH SUNDAY NIGHT IF THE TIMING IS SLOWER THAN ADVERTISED. THE RIDGE THEN AMPLIFIES BRIEFLY AGAIN FOR MONDAY AHEAD OF THE NEXT SHORTWAVE AND SURFACE COLD FRONT. THIS SHOULD LEAD TO A DRY DAY MONDAY WITH A BETTER CHANCE FOR SHOWERS/THUNDERSTORMS LATE MONDAY NIGHT THROUGH TUESDAY. WESTERN AND CENTRAL NORTH DAKOTA WILL BE IN A FAVORABLE SOUTHWEST FLOW AHEAD OF THE MAIN UPPER LOW IN SOUTHERN CANADA TUESDAY AND WEDNESDAY. THIS WILL PROMOTE A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY...ESPECIALLY WITH THE MAIN COLD FRONT AND UPPER LOW SLIDING THROUGH. H85 TEMPS COOL TO BETWEEN +16C NORTH TO +20C SOUTH FOR WEDNESDAY AND THURSDAY. THAT WOULD RESULT IN HIGHS IN THE UPPER 70S NORTH TO LOWER/MIDDLE 80S SOUTH. && .AVIATION... SCATTERED THUNDERSTORMS ARE FORECAST TO CONTINUE ALONG AND EAST OF A LINE FORM KMOT TO KDIK...WITH THE HIGHEST PROBABILITY IN KBIS AND KJMS. WITH CLOUD BASES BETWEEN 8KFT AND 12KFT...STRONG TO DAMAGING WINDS AND HAIL REMAIN AS THE PRIMARY THREATS THROUGH EARLY TONIGHT. A COLD FRONT WILL SLIDE THROUGH KBIS/KMOT BY AROUND 06Z TO 09Z...AND KJMS BY 18Z FRIDAY. EXPECT THE THREAT FOR SHOWERS AND THUNDERSTORMS TO WANE TONIGHT FROM WEST TO EAST AFTER 06Z BUT COULD REMAIN IN THE KJMS AND JAMES RIVER VALLEY THROUGH FRIDAY MORNING. DRIER WEATHER WILL COMMENCE AT KISN AND KDIK BETWEEN 00Z AND 06Z FRIDAY WITH LITTLE OR NO THREAT OF THUNDERSTORMS DURING THIS TIME. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051. && SHORT TERM...JV LONG TERM....KS AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 304 PM CDT THU JUL 19 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-202015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 304 PM CDT THU JUL 19 2012 /204 PM MDT THU JUL 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA THIS THURSDAY AFTERNOON AND EVENING. DANGEROUS HEAT INDEX VALUES OF 100-105 DEGREES ARE EXPECTED OVER MOST AREAS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA THURSDAY AFTERNOON AND THURSDAY NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS OFF AND ON FROM FRIDAY THROUGH WEDNESDAY. AT THIS TIME IT APPEARS THE BEST CHANCE FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. JV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 207 PM CDT THU JUL 19 2012 NDZ004-005-191930- BOTTINEAU ND-ROLETTE ND- 207 PM CDT THU JUL 19 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHERN ROLETTE AND NORTHEASTERN BOTTINEAU COUNTIES UNTIL 230 PM CDT... AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE METIGOSHE STATE PARK...OR 11 MILES NORTHEAST OF BOTTINEAU...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... INTERNATIONAL PEACE GARDEN AROUND 225 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 236 PM CDT THU JUL 19 2012 NDZ005-192000- ROLETTE ND- 236 PM CDT THU JUL 19 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHERN ROLETTE COUNTY UNTIL 300 PM CDT... AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR THE INTERNATIONAL PEACE GARDENS..MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... ST. JOHN AROUND 245 PM CDT. ROLLA AROUND 250 PM CDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 319 PM CDT THU JUL 19 2012 NDZ025-037-192115- FOSTER-STUTSMAN- 319 PM CDT THU JUL 19 2012 ...STRONG THUNDERSTORMS OVER NORTH CENTRAL STUTSMAN COUNTY.. AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL STUTSMAN COUNTY...MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... KENSAL BY 325 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 413 PM CDT THU JUL 19 2012 NDZ010-017-018-021-032-192200- BILLINGS ND-DUNN ND-MCKENZIE ND-MCLEAN ND-MOUNTRAIL ND- 313 PM MDT THU JUL 19 2012 ...SPECIAL WEATHER STATEMENT FOR DUNN...SOUTHEASTERN MCKENZIE... SOUTHEASTERN MOUNTRAIL...NORTHWESTERN MCLEAN AND NORTHEASTERN BILLINGS COUNTIES UNTIL 400 PM MDT/500 PM CDT/... AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 59 MILES NORTH OF DICKINSON NEAR POUCH POINT RECREATION AREA TO NEAR FAIRFIELD...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... INDIAN HILLS RECREATION AREA... POUCH POINT RECREATION AREA... DEEP WATER CREEK RECREATION AREA... RAUB... KILLDEER AND DUNN CENTER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. VINING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 442 PM CDT THU JUL 19 2012 NDZ010-018-021-192215- DUNN-MCLEAN-MOUNTRAIL- 442 PM CDT THU JUL 19 2012 ...SPECIAL WEATHER STATEMENT... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHEASTERN DUNN COUNTY...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... DEEP WATER CREEK RECREATION AREA BY 450 PM CDT... RAUB BY 500 PM CDT... BOATERS SHOULD HEAD TO SHORE UNTIL THIS STORM PASSES. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 510 PM CDT THU JUL 19 2012 NDZ010-018-021-192245- DUNN-MCLEAN-MOUNTRAIL- 510 PM CDT THU JUL 19 2012 ...SPECIAL WEATHER STATEMENT... AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL MOUNTRAIL COUNTY... MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PARSHALL BAY RECREATION AREA BY 525 PM CDT... PARSHALL BY 535 PM CDT... BOATERS SHOULD HEAD TO SHORE UNTIL THIS STORM PASSES. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
An estimated severe thunderstorm wind gust was reported.
An estimated severe thunderstorm wind gust was reported.
Several trees were uprooted by the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390434, 390435, 390436, 390437, 390438, 390646, 390647, 390648, 390649.